Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


placebo effect worth it?
Feb 3, 2004

Is it a person's right to take any drug he or she desires in a time of illness? I have a severe myopathic syndrome that I believe was transmitted to me, but that my doctor thinks was not. My health is declining fast along with my body. Being as I am sexually linked to a string of people with a similar syndrome but who test negative for HIV, I would like to try a round of HIV meds just to see if the properties of the drugs can inhibit what I believe is an infectious agent in my body. I'm going to die anyway at the rate I am deteriorating. What could it hurt to allow me to try these various inhibitors on a trial basis? If the side effects are too much for me to handle, I can stop. If I find them to be well tolerated, but my syndrome still continues, I can stop. If the syndrome stops after initiating therapy, one of two things would be brought to light. Either it would prove I have an infectious agent replicating and causing my problems, and that I am lucky enough to benefit from the broad effects of HIV meds, or, the entire recovery would be purely a placebo effect. If the truth were that it was a placebo effect, wouldn't that be better than my already poor prognosis? I want to live, and I am willing to try anything.

Response from Dr. Horwath

Antiretroviral medications are indicated for the treatment of AIDS. If you do not have HIV infection, then these drugs are not indicated for you. It would be unethical and irresponsible for a physician to prescribe them in your situation.



Previous
hiv, alcoholism and cocaine
Next
Can a HIV male have children

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement